Burning Feet after Bypass Surgery

Dr T Ask Doctor T, Other 17 Comments

Question: 
Hi. In July of ’11 I died twice the same night from cardiac arrest. After quad bypass surgery, and beginning to come more and more from some of the strong meds for I guess keeping me sedated, I noticed a tremendous burning on the tops of both feet…neuropathy. The bottoms of my feet are both numb which makes it even stranger. I realize this isn’t your specialty, but my ex brother in law had a heart attack and now he also has neuropathy, but his has now effected not only his feet, but he says it’s advanced up to his knees. Do you know how or why we’re both experiencing a nerve disorder, and a nerve disorder right after a cardiac event? And is there a cure for it that you’re aware of? My personal Dr. can’t give me any answers, and even the manufacturer of the medication I’m on for it, Gabapentin, can’t tell me, or even tell me how the medication works. Anyway, any info you can give me would be greatly appreciated, and I’d LOVE to find some cure because I’m tired of not only the pain and numbness, but looking like I’ve been drinking heavily when I try to walk. Thank you.
 
Answer:
Hi Chuck,

Congratulations on your survival after multiple cardiac arrests! You haven’t told me how well your heart works after the operation.

  • If you are a diabetic you may have have a diabetic neuropathy.
  • Most likely the veins in your legs were used for the coronary artery bypass procedure. A nerve runs along the vein (called the saphenous nerve) and is sometimes injured when the veins are removed. When this happens, symptoms such as the ones you describe my occur.
  • The first goal in evaluating patients with painful peripheral neuropathies is to identify the cause. Thus far, it doesn’t sound a proper diagnosis has been made.
  • Gabapentin is often used, but obviously not effective in your case. Other treatments are available, but I suggest you consult first with a neurologist or pain specialist.
Hope this helps,
Dr T

Comments 17

  1. Good evening, back again, and this is now 1 yr and a few months since my CABG -triple by-pass. Parts of my feet are still sore now and again-have used the “Healthy Feet” cream and alleviates the burning feeling for a few hours. It definitely has to do with the surgery and the vein that was taken from my left leg-damaged nerves in feet area. Never had this problem before my event. If there is a doc on this forum, please provide some advice. Would a cardiologist know how to treat it??

    1. I had surgery in sept 2020 and the same thing happened to me just wondering what your outcome was. My foot is still pain and numb after a year

      1. Hi I had a quadruple bypass surgery and I am dealing with numbness and Coldness throughout my body. It’s been five months and I have been through a lot of tests a lot of them have came up normal or OK showing no damage. My left leg is the worst that’s were they took the Veins out but I have it in my right leg also and they only went through the groin to my heart on that leg. Before The quadruple bypass but I also have numbness and Coldness between my legs, butt, back and my arms and my chest like I said it’s throughout my body. I still have not found out the answers or treatments that I can do to get over this I have been through Physical Therapy and It has not helped the numbness Or Coldness go away. I am also on medication and it has not helped either. The test I have a had done 4 MRIs on my spine I’ve had nerve test done on my legs I have had ultrasounds done and no answer to my problems. I am seeing a neurologist. If anybody finds out anything please let me know.
        I hope this helps
        Tammy

  2. Happy that I found this forum although discouraged that there isn’t anything anyone has found to fix this. My husband had a sudden cardiac arrest in 2016 in the hospital, died and then was resuscitated. He actually came to when they were announcing his time of death! Anyway, upon coming back, he immediately had numbness in the middle three toes of both feet. He has since had the nerve tests which diagnosed him with neuropathy and his toenails keep falling off. He never had any bypass surgery that used veins. He has had multiple ablations and cardioversions, but his numbness all began after his CA. Any ideas to solve this are greatly appreciated!

    1. I exercise before I go to bed And take melatonin. You still has a lot of problems going on in you head I am always worried, scared about dying. Death period. You needs to talk more about what is going on with you. Let people know your feelings talking helps a lot. There was and still are a lot of things I need to find out. some of the side effects I am having after my quadruple bypass surgery are numbness and coldness Throughout my body
      that I am dealing with now. I have had a lot of tests That are coming back normal still no answers but I won’t stop until I find out why
      Tammy Harrell.
      tamhrr6@aol.com if anyone wants to message me

  3. It’s been 3 1/2 months since my quintuple bypass & aortic aneurysm patch was performed. My recovery has generally gone well & I feel I have been given a new lease on life. HOWEVER, the odd combination of numbness & pain in both my feet is not only annoying, but has caused me to have an endless string of sleepless nights. Will it ever end?

    1. Message me
      tamhrr6@aol.com
      It’s been five months since my quadruple bypass surgery, and a lot of Tests 4 MRIs, ultrasound, nerve test, blood test and still cannot find the answers to why I’m having a coldness numbness throughout my body. I exercise before I go to bed and take melatonin and Gabapentin
      I’m not giving up until I find the answers there Has to be a main nerve somewhere in my spine or something that is pinched

  4. Hi, had open heart bypass in June, 2018, pacemaker implanted – am a 67 yr old female. I have a feeling of rug burn or soreness on some parts of the bottom of my feet. A vein was taken from my left leg. This is now, basically, 6-7 mths since the surgery, and still getting some soreness on bottom of feet. Will be seeing a podiatrist tomorrow.

    Has anyone found a remedy for this type of soreness on feet? Am already taking meds and do not want to take any more. Going from no meds in previous years to 7 meds each day might also contribute to the soreness of the feet??

    Thanks for any feedback!!

  5. I had a triple bypass in oct2017 and have continual pain and burning sensations in my lower limbs have taken different prescribed painkillers none of which help hospital say that this can carry on one year to five years and there is nothing else they can do I am up every night with intense pain I don’t think I can carry on much longer it is affecting my marriage and feel like I want to end it all can you help

    1. Hi T. Metzger I had a single bypass in March, and NO artery was used from my leg, however and going through the exact same thing!! Of course the heart surgeon will acknowledge nothing and refer you to your primary doc. I sought out a neurologist myself and went through the torture of those shocks and needles that they test with. Gabapentin is a joke and no one wants to help. So I pace all night and am close to losing it too, because I have to return to work really soon!! If you find something helpful, please share!! Good luck and prayers for us all!!

    2. I hope you’re getting help with your depression/feeling like you want to end everything. Seems like we are all going through similarities after quadruple bypass surgery there Hass to be another method or surgery that they can perform so people will not have to go through all these symptoms. Maybe the doctor can avoid damaging the nerves or cutting the nerves that is causing these problems who knows I know I’m not giving that until I have the answers to my problems. It helps to talk to people. Shout out if you have to let people know how you’re feeling including your significant other.

    1. Post
      Author
      1. I have the same problem and its very hard to work. What was the solution or is there one? This is driving me crazy and I have been thru the same things mentioned above already. I have had the problem for 3 years now, have seen a neurologist, went through the torture of those shocks and needles, taken Gabapentin and other medications. Trying PT now to see if this helps. It is getting worse.

Leave a Reply to Joseph Morelli Cancel reply

Your email address will not be published. Required fields are marked *